Alert archive / Colorado / Tornado Warnings in 2015
Tornado Warning 16, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 9, 2015, 5:50 PM MDT for Cheyenne County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2015, 5:50 PM MDT (23:50 UTC)
- Expired
- May 9, 2015, 6:17 PM MDT
- In force
- 27 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Cheyenne County, CO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 11:55 AM MDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
110
WFUS53 KGLD 092350
TORGLD
COC017-100030-
/O.NEW.KGLD.TO.W.0016.150509T2350Z-150510T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT SAT MAY 9 2015
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 630 PM MDT
* AT 549 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 9 MILES WEST OF CHEYENNE WELLS...MOVING NORTH
AT 15 MPH.
HAZARD...TORNADO AND HAIL UP TO TWO INCHES IN DIAMETER.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
FIRSTVIEW.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 162 AND 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3904 10263 3905 10232 3880 10242 3880 10266
TIME...MOT...LOC 2349Z 188DEG 14KT 3884 10252
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
DR2 follow-up statements
301
WWUS53 KGLD 100005
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SAT MAY 9 2015
COC017-100030-
/O.CON.KGLD.TO.W.0016.000000T0000Z-150510T0030Z/
CHEYENNE CO-
605 PM MDT SAT MAY 9 2015
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR NORTH
CENTRAL CHEYENNE COUNTY...
AT 605 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 13 MILES NORTHWEST OF CHEYENNE WELLS...MOVING NORTH AT 20
MPH.
HAZARD...TORNADO AND TWO INCH HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL CHEYENNE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3905 10237 3891 10243 3891 10265 3904 10263
TIME...MOT...LOC 0005Z 185DEG 19KT 3898 10251
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
DR566
WWUS53 KGLD 100017
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT SAT MAY 9 2015
COC017-100027-
/O.CAN.KGLD.TO.W.0016.000000T0000Z-150510T0030Z/
CHEYENNE CO-
617 PM MDT SAT MAY 9 2015
...THE TORNADO WARNING FOR NORTH CENTRAL CHEYENNE COUNTY IS
CANCELLED...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT FOR EAST
CENTRAL COLORADO.
LAT...LON 3905 10237 3891 10243 3891 10265 3904 10263
TIME...MOT...LOC 0013Z 188DEG 14KT 3903 10250
$$
DRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 5:20 PM MDT, 30 minutes earlier.
Area forecast discussion, May 9, 5:20 PM MDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT SAT MAY 9 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 240 PM MDT SAT MAY 9 2015 CURRENTLY MUCH OF THE FORECAST AREA (EXCEPT WESTERN FRINGE OF YUMA COUNTY) REMAINS UNDER A LARGE AMOUNT OF DRY AIR ALOFT WHICH DESPITE SOME CLEARING AND INCREASING INSTABILITY HAS DELAYED THUNDERSTORM INITIATION. LATEST RUC/18Z NAM/HRRR SUGGESTING NEXT SPOKE OF ENERGY TO EJECT FROM PARENT UPPER LOW INTO SOUTHWEST PORTION OF THE AREA AROUND 23Z LIFTING NORTHEAST ACROSS THE AREA THROUGH MIDNIGHT. STRONG TO SEVERE THUNDERSTORMS EXPECTED. AFTER MIDNIGHT CENTER OF WOUND UP UPPER LOW MOVES NORTHEAST TOWARD YUMA COUNTY WITH WRAPAROUND PRECIPITATION ACROSS THE NORTHWEST 1/2 OF THE AREA. DURING THE DAY SUNDAY UPPER LOW LIFTS INTO NORTH CENTRAL NEBRASKA. WRAPAROUND PRECIPITATION WILL SLOWLY END FROM SOUTH TO NORTH THROUGH THE DAY. SNOW AND BLOWING SNOW EXPECTED IN THE 09Z-13Z OR 14Z TIMEFRAME FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COUNTY. ANY ACCUMULATION SHOULD BE CONFINED TO GRASSY AREAS. ELSEWHERE WINDS INCREASE FOR MANY WITH GUSTS TO 40 MPH POSSIBLE. LOW TEMPERATURES TONIGHT RANGE FROM THE LOW 30S FOR FAR EASTERN COLORADO TO AROUND 50 IN NORTON AND HILL CITY. HIGH TEMPERATURES SUNDAY IN THE MID 40S WEST TO AROUND 60 HILL CITY. REGARDING FROST/FREEZE HEADLINES. BASED ON CURRENT FORECAST NOT QUITE HALF OF YUMA COUNTY AND TO A LESSER EXTENT KIT CARSON AND CHEYENNE COUNTY COLORADO WOULD SEE FROST CONDITIONS...THIS IS ALSO THE AREA I AM ANTICIPATING SNOW. SO FOR NOW WILL NOT ISSUE ANY HIGHLITES. IF A GREATER AREA OF YUMA COUNTY GETS INTO THE LOW 30S A FROST HEADLINE WOULD BE NEEDED. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 138 PM MDT SAT MAY 9 2015 QUIET WEATHER WILL RETURN TO THE FORECAST AREA BEGINNING SUNDAY NIGHT AND LASTING THROUGH AT LEAST MID-DAY TUESDAY. DURING THIS TIME FRAME...THE MAIN FORECAST CONCERN IS FROST/FREEZE POTENTIAL. FOR SUNDAY NIGHT INTO MONDAY MORNING...THERE ARE A FEW FORECAST ASPECTS THAT NEED TO BE RESOLVED. IN THE WAKE OF THE DEPARTING LOW PRESSURE SYSTEM...GUSTY NORTHWEST WINDS SHOULD CONTINUE THROUGH THE NIGHT UNDER CLEARING SKIES. THESE COMPETING FACTORS INTRODUCE UNCERTAINTY INTO THE LOW TEMPERATURES FORECAST AND THUS FROST/FREEZE CONCERNS. CURRENT FORECAST IS SIMILAR TO YESTERDAY'S RUN WITH LOW TEMPERATURES DROPPING INTO THE MID 30S ALONG/WEST OF HIGHWAY 25 AND IN THE LOW 30S ALONG/WEST OF HIGHWAY 27. THERE MAY EVEN BE SOME UPPER 20S OBSERVED OVER EAST COLORADO WITH COLD AIR ADVECTION PERSISTING. FOR MONDAY NIGHT INTO TUESDAY MORNING...COLD LOW TEMPERATURES ARE ONCE AGAIN FORECAST. THIS TIME...LIGHT WINDS ARE LIKELY IN ADDITION TO CLEAR SKIES. THE LIGHT WINDS WILL BE THE RESULT OF A HIGH PRESSURE CENTER PASSING DIRECTLY OVERHEAD. THESE ARE PRIME CONDITIONS FOR EFFECTIVE RADIATIONAL COOLING AND RAPIDLY DROPPING TEMPERATURES. CURRENT FORECAST PREDICTS LOW TEMPERATURES IN THE MID 30S GENERALLY NORTH OF INTERSTATE 70 WITH THE POTENTIAL FOR OBSERVATIONS IN THE LOW 30S NEAR MCCOOK NEBRASKA AND NORTON KANSAS. BEGINNING TUESDAY EVENING...SHOWER AND THUNDERSTORM CHANCES RETURN ONCE AGAIN AS THE PATTERN SHIFTS FROM BRIEF SHORTWAVE RIDGING TO ANOTHER DEEP LONGWAVE TROUGH OVER THE WESTERN UNITED STATES. INITIALLY...MOST CONVECTIVE ACTIVITY REMAINS ALONG THE COLORADO FRONT RANGE TUESDAY NIGHT INTO WEDNESDAY. A MORE PRONOUNCED SHORTWAVE TROUGH ROTATES AROUND THE LONGWAVE TROUGH...EJECTING OVER THE HIGH PLAINS WEDNESDAY EVENING. THIS SHOULD BRING A BETTER CHANCE FOR STORMS BUT CHANCES FOR SEVERE STORMS ARE A LITTLE UNCERTAIN AS MOISTURE RETURN AND THUS INCREASING INSTABILITY MAY BE LIMITED. FOR THURSDAY AND BEYOND...A WET PATTERN LOOKS TO RESUME AS MOISTURE AND INSTABILITY RETURN IN EARNEST OVER THE PLAINS. FORECAST SOLUTIONS VARY WITH THE EVOLUTION OF THE WESTERN UNITED STATES LONGWAVE TROUGH. IT APPEARS THERE WILL BE SOME SEVERE WEATHER POTENTIAL...PARTICULARLY ON SATURDAY IF FORECAST ELEMENTS COME TOGETHER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 514 PM MDT SAT MAY 9 2015 MVFR AND IFR CONDITIONS WILL CONTINUE AT KGLD AND KMCK THIS EVENING AND OVERNIGHT AS THE UPPER LOW MOVES ACROSS THE REGION. CONDITIONS SHOULD IMPROVE TO VFR SUNDAY MORNING AT BOTH SITES AND CONTINUE THROUGH THE AFTERNOON. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...RRH AVIATION...FS
Hazardous weather outlook, May 9, 2:00 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT MAY 9 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 200 PM MDT SAT MAY 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE AS THE AFTERNOON PROGRESSES...CONTINUING INTO THE EVENING. MOVEMENT WILL BE TO THE NORTHEAST. ALL MODES OF SEVERE WEATHER REMAIN POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. SNOW IS EXPECTED AFTER MIDNIGHT GENERALLY WEST OF A LINE FROM NEAR WAUNETA TO STRATTON TO KIT CARSON COLORADO. ANY ACCUMULATION WILL LIKELY BE ON GRASSY SURFACES. NORTHWEST WINDS GUSTING 30 TO 40 MPH WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF BLOWING SNOW. THIS AREA WILL LIKELY SEE FROST CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SNOW AND BLOWING SNOW IS EXPECTED AN HOUR OR SO AFTER SUNRISE SUNDAY MORNING. ANY ACCUMULATION WILL LIKELY BE ON GRASSY SURFACES. THIS AREA WILL ALSO HAVE THE BEST CHANCE FOR FROST CONDITIONS. FROST IS POSSIBLE LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING GENERALLY ALONG AND WEST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. FROST IS POSSIBLE AGAIN LATE MONDAY NIGHT THROUGH EARLY TUESDAY MORNING NORTH OF A LINE FROM BENKELMAN TO HILL CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING.
In the hours before
Local storm report, May 9, 5:26 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TORNADO 6 S FIRSTVIEW 38.74N 102.51W
05/09/2015 CHEYENNE CO TRAINED SPOTTER
TORNADO BACK ON THE GROUND. BRIEF TORNADO LIFTED AND
ANOTHER TORNADO TOUCHED DOWN IMMEDIATELY AFTERWARDS.
&&
RHUSTEDLocal storm report, May 9, 5:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 S HAIGLER 39.90N 101.93W
05/09/2015 E0.88 INCH CHEYENNE KS TRAINED SPOTTER
SPOTTER REPORTS NICKEL SIZED HAIL FELL FOR SEVERAL
MINUTES.
&&
T. LYNCHLocal storm report, May 9, 5:32 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 E FIRSTVIEW 38.82N 102.49W
05/09/2015 E2.00 INCH CHEYENNE CO TRAINED SPOTTER
&&
RHUSTEDSpecial weather statement, May 9, 5:36 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 536 PM MDT SAT MAY 9 2015 KSZ001-NEZ079-100015- CHEYENNE KS-DUNDY NE- 536 PM MDT SAT MAY 9 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN DUNDY COUNTIES UNTIL 615 PM MDT/715 PM CDT/... AT 536 PM MDT /636 PM CDT/...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HAIGLER...OR 13 MILES NORTH OF ST. FRANCIS...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAIGLER AND PARKS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR NORTHWESTERN KANSAS AND SOUTHWESTERN NEBRASKA. LAT...LON 3983 10200 4008 10199 4008 10168 3983 10165 TIME...MOT...LOC 2336Z 260DEG 37KT 3996 10186
Local storm report, May 9, 5:41 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
541 PM MDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 2 SSE FIRSTVIEW 38.79N 102.52W
05/09/2015 CHEYENNE CO TRAINED SPOTTER
TORNADO ON THE GROUND INTERMITTENTLY.
&&
T. LYNCHSpecial weather statement, May 9, 5:47 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SAT MAY 9 2015
COZ090-KSZ001-NEZ079-100030-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
547 PM MDT SAT MAY 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA...WESTERN CHEYENNE
AND WESTERN DUNDY COUNTIES UNTIL 630 PM MDT/730 PM CDT/...
AT 546 PM MDT /646 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES WEST OF ST. FRANCIS...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...HAIGLER...ALVIN...BEECHER ISLAND AND LAIRD.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 213 AND 220.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT/1000 PM CDT/ FOR
NORTHEASTERN COLORADO...NORTHWESTERN KANSAS AND SOUTHWESTERN
NEBRASKA.
LAT...LON 4036 10205 4035 10205 4035 10169 3966 10182
3965 10228 4036 10214
TIME...MOT...LOC 2346Z 184DEG 15KT 3974 10211The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 3:17 PM MDT | Special Weather Statement | GLD | Yuma | 43 min |
| May 9, 4:04 PM MDT | Special Weather Statement | GLD | Yuma | 41 min |
| May 9, 4:38 PM MDT | Tornado Warning | GLD | Cheyenne | 37 min |
| May 9, 5:08 PM MDT | Tornado Warning | GLD | Cheyenne | 52 min |
Nearby
Tornado Warnings in Colorado, 2015Every tornado warning in 2015Tornadoes in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.